Alert archive / Wyoming / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 27, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 23, 2008, 1:28 PM MDT for Laramie County, Wyoming. It was in force for 47 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2008, 1:28 PM MDT (19:28 UTC)
- Expired
- May 23, 2008, 2:15 PM MDT
- In force
- 47 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 13 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 1:32 PM MDT | HAIL 0.88 | 3 Se Cheyenne, WY | |
| May 23, 1:33 PM MDT | FUNNEL CLOUD | 10 Se Cheyenne, WY | SITED SOUTH OF ARCHER |
| May 23, 1:33 PM MDT | HAIL 0.25 | 2 Se Cheyenne, WY | |
| May 23, 1:33 PM MDT | HAIL 1 | 5 Se Cheyenne, WY | |
| May 23, 1:33 PM MDT | HAIL 1.25 | 11 Se Cheyenne, WY | AT WATER TREATMENT PLANT |
| May 23, 1:59 PM MDT | FUNNEL CLOUD | 10 Se Cheyenne, WY | SITED SOUTH OF ARCHER |
| May 23, 2:09 PM MDT | HAIL 1.25 | 11 Se Cheyenne, WY | AT WATER TREATMENT PLANT |
| May 23, 2:10 PM MDT | HAIL 1 | 5 Se Cheyenne, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 7, 12:52 PM MST | Tornado Watch | SPC | 146 days |
| May 23, 12:41 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 974 m above ground
- 0-6 km bulk shear
- 87 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 231928 SVRCYS WYC021-232015- /O.NEW.KCYS.SV.W.0027.080523T1928Z-080523T2015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 128 PM MDT FRI MAY 23 2008 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL LARAMIE COUNTY IN SOUTHEAST WYOMING... THIS INCLUDES THE CITY OF CHEYENNE... * UNTIL 215 PM MDT * AT 123 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR NORTH CHEYENNE...OR 7 MILES NORTHEAST OF CHEYENNE...AND MOVING NORTH AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WHITAKER BY 155 PM... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM FRIDAY EVENING FOR CENTRAL NEBRASKA AND SOUTHEASTERN WYOMING. LAT...LON 4099 10490 4162 10511 4153 10431 4102 10421 TIME...MOT...LOC 1928Z 160DEG 26KT 4126 10472 $$ SOWKO
3 follow-up statements
000 WWUS55 KCYS 231934 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 131 PM MDT FRI MAY 23 2008 WYC021-232015- /O.CON.KCYS.SV.W.0027.000000T0000Z-080523T2015Z/ LARAMIE WY- 131 PM MDT FRI MAY 23 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MDT FOR CENTRAL LARAMIE COUNTY... AT 123 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL 5 MILES NORTHEAST OF CHEYENNE. MORE SEVERE THUNDERSTORMS ARE ENTERING WYOMING FROM THE SOUTH AND WILL IMPACT THE CHEYENNE AREA BY 145 PM. THESE STORMS WERE LOCATED NEAR NORTH CHEYENNE...OR 7 MILES NORTHEAST OF CHEYENNE...SOUTHWARD TO THE COLORADO BORDER...MOVING NORTH AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... I-25 MM 21 AND HWY 85 MM 32 BY 135 PM... WHITAKER BY 155 PM... I-25 MM 39 BY 210 PM... A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM FRIDAY EVENING FOR CENTRAL NEBRASKA AND SOUTHEASTERN WYOMING. SEVERE THUNDERSTORMS CAN AND SOMETIMES DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING SO BE ON THE LOOKOUT. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4099 10490 4162 10511 4153 10431 4102 10421 TIME...MOT...LOC 1931Z 160DEG 26KT 4128 10473 $$ SOWKO
000 WWUS55 KCYS 231951 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 151 PM MDT FRI MAY 23 2008 WYC021-232015- /O.CON.KCYS.SV.W.0027.000000T0000Z-080523T2015Z/ LARAMIE WY- 151 PM MDT FRI MAY 23 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MDT FOR CENTRAL LARAMIE COUNTY... AT 144 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 9 MILES SOUTH OF I-80 MM 370...OR 11 MILES SOUTHEAST OF CHEYENNE... MOVING NORTH AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... I-80 MM 370...FOX FARM-COLLEGE AND SOUTH GREELEY HIGHWAY BY 200 PM... CHEYENNE BY 205 PM... WARREN AF BASE BY 210 PM... NORTH CHEYENNE...HWY 85 AT LODGEPOLE CREEK...I-25 MM 21 AND HWY 85 AT COUNTY ROAD 222 BY 215 PM... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM FRIDAY EVENING FOR CENTRAL NEBRASKA AND SOUTHEASTERN WYOMING. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4099 10490 4162 10511 4153 10431 4102 10421 TIME...MOT...LOC 1951Z 160DEG 26KT 4107 10467 $$ SOWKO
000 WWUS55 KCYS 232007 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 206 PM MDT FRI MAY 23 2008 WYC021-232016- /O.EXP.KCYS.SV.W.0027.000000T0000Z-080523T2015Z/ LARAMIE WY- 206 PM MDT FRI MAY 23 2008 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LARAMIE COUNTY WILL EXPIRE AT 215 PM MDT... A TORNADO WARNING HAS REPLACED THIS SEVERE THUNDERSTORM WARNING. THE STORM REMAINS SEVERE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM FRIDAY EVENING FOR CENTRAL NEBRASKA AND SOUTHEASTERN WYOMING. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4099 10490 4162 10511 4153 10431 4102 10421 TIME...MOT...LOC 2006Z 160DEG 26KT 4117 10472 $$ SOWKO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:11 AM MDT, 10 hours 17 minutes earlier.
Area forecast discussion, May 23, 3:11 AM MDT, 10 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 311 AM MDT FRI MAY 23 2008 .SHORT TERM...TODAY THRU SATURDAY NIGHT... OVERALL PATTERN HAS NOT CHANGED MUCH FROM YESTERDAY WITH STRONG UPPER LOW HOLDING OVER THE WRN CONUS WITH UPPER IMPULSES AND SPEED MAXES EJECTING NORTHWARD OVER THE ROCKY MTNS AND ADJACENT HIGH PLAINS LIKELY TO PRODUCE ANOTHER ROUND OF TSTRMS TODAY...WITH SOME STORMS LIKELY SEVERE AGAIN PRIMARILY OVER THE SRN NEB PANHANDLE WHERE SFC BOUNDARY WILL EXIST EAST OF SFC LOW WHICH SHOULD BE SOMEWHERE OVER EXTREME NE COLORADO. WILL HAVE TO WATCH AREAS THAT RECEIVED HEAVY RAINS FROM YESTERDAYS CONVECTION FOR POTENTIAL FLOODING PROBLEMS IF MORE HEAVY RAINS MOVE ACROSS THOSE SAME AREAS. ACTIVITY WILL DECREASE THIS EVENING AS SIG PIECE OF UPPER LOW BREAKS OFF AND LIFTS INTO THE NORTHERN HIGH PLAINS ALONG WITH SFC LOW AND ALLOWS SFC BOUNDARY TO PUSH EAST. EXPECT LESS ACTIVITY SATURDAY AS CWA BASICALLY WILL BE IN BETWEEN THE TWO UPPER LOWS WITH SOME DRIER AIR AND LESS INSTABILITY SPREADING OVER THE REGION. WILL STILL MAINTAIN LOW POPS OVER THE CWA AS MID LEVELS OF THE ATMOSPHERE WILL STILL BE RATHER COOL BUT SEVERE POTENTIAL WILL BE FURTHER EAST. .LONG TERM...SUNDAY THROUGH THURSDAY. AN UPPER LEVEL LOW IS FORECAST...WITH FAIRLY GOOD MODEL AGREEMENT...TO MOVE SOUTH OVER HUDSON BAY BY SUNDAY AND THIS FEATURE SHOULD BE THE TRIGGER TO BREAK DOWN THE OMEGA BLOCKING PATTERN IN PLACE ACROSS THE CONTINENTAL UNITED STATES. EVEN AS THE UPPER TROUGH OVER THE WEST OPENS UP...JET ENERGY WILL CONTINUE TO BRING SHORT-WAVE DISTURBANCES ACROSS SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE AND THEREFORE HAVE INCREASED PRECIPITATION CHANCES OVER MUCH OF THE AREA CLOSER TO CLIMATOLOGICAL VALUES. TEMPERATURES WILL BE GENERALLY WITHIN 5 TO 8 DEGREES OF NORMAL VALUES THROUGH THE PERIOD...WITH MID 60S TO MID 70S FOR EXPECTED AFTERNOON HIGHS. && .AVIATION... MAINLY MVFR/LOCAL IFR CONDITIONS OVR MUCH OF THE SE WY PLAINS INTO THE NEB PANHANDLE TODAY DUE TO LOW CIGS WITH IMPROVING CONDITIONS TONIGHT. SHOWERS AND TSTRMS INCRG TODAY THEN GRADUALLY DIMINISHING TONIGHT. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...FLOOD WATCH UNTIL 6 PM FRIDAY FOR WYZ061-WYZ063. NE...NONE. && SHORT TERM/AVIATION...RE LONG TERM....SJC
Hazardous weather outlook, May 23, 10:20 AM MDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1020 AM MDT FRI MAY 23 2008 NEZ001>003-019>021-054-055-WYZ059>070-241145- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON- SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE- PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 1020 AM MDT FRI MAY 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON. SOME THUNDERSTORMS ARE EXPECTED TO BE SEVERE OVER THE NEBRASKA PANHANDLE...WITH A SLIGHT RISK OF SEVERE STORMS EAST OF THE LARAMIE RANGE IN WYOMING. THE MAIN THREAT WITH THE STORMS WILL BE LARGE HAIL...WITH A TORNADO POSSIBLE IN THE NEBRASKA PANHANDLE. A FLOOD WARNING REMAINS IN EFFECT FOR MUCH OF PLATTE COUNTY WYOMING THROUGH FRIDAY AS ADDITIONAL RAINFALL AND EXISTING HIGH WATER LEVELS WILL PRODUCE CONTINUED FLOODING OVER PORTIONS OF THE COUNTY. ANOTHER FLOOD WARNING REMAINS IN EFFECT FOR THE LITTLE SNAKE RIVER IN FAR SOUTHWEST CARBON COUNTY THROUGH 300 PM MDT TODAY. THE FLOOD WATCH CONTINUES FOR CENTRAL AND SOUTHERN PARTS OF CARBON COUNTY THROUGH FRIDAY. THERE IS A CONCERN THAT ADDITIONAL SHOWERS DURING THAT TIME COULD CAUSE SOME RIVERS AND STREAMS ALREADY SWOLLEN WITH SNOW MELT RUNOFF TO FLOOD. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY AS DISTURBANCES MOVE THROUGH THE UPPER LEVEL TROUGH TO THE WEST ALONG THE PACIFIC COAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT...ESPECIALLY IN THE NEBRASKA PANHANDLE AND EXTREME SOUTHEAST WYOMING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:58 PM MDT | Tornado Warning | CYS | Laramie | 32 min |
| May 22, 8:28 PM MDT | Tornado Warning | CYS | Laramie | 32 min |
| May 22, 9:06 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie | 39 min |
| May 22, 10:56 PM MDT | Areal Flood Warning | CYS | Platte | 18 hr |
| May 23, 2:00 PM MDT | Tornado Warning | CYS | Laramie | 45 min |
| May 23, 2:34 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 26 min |
| May 23, 2:39 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 37 min |
| May 23, 3:14 PM MDT | Tornado Warning | CYS | Laramie | 28 min |
| May 23, 3:22 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 53 min |
| May 23, 3:40 PM MDT | Tornado Warning | CYS | Laramie, Platte | 50 min |
| May 23, 4:05 PM MDT | Tornado Warning | CYS | Platte | 25 min |
| May 23, 4:23 PM MDT | Tornado Warning | CYS | Laramie | 52 min |
| May 23, 4:25 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 65 min |
| May 23, 4:30 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 45 min |
| May 23, 5:07 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 53 min |
| May 23, 5:10 PM MDT | Areal Flood Warning | CYS | Converse, Goshen, Niobrara, Platte | 2 hr |
| May 23, 5:21 PM MDT | Tornado Warning | CYS | Platte | 24 min |
| May 23, 5:40 PM MDT | Tornado Warning | CYS | Goshen | 19 min |
| May 23, 5:45 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 13 min |
| May 23, 5:53 PM MDT | Tornado Warning | CYS | Platte | 13 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.